Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Amarillo, TX

April 25, 2004Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 25, 2004, 7:31 PM CDT for Randall County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2004, 7:31 PM CDT (00:31 UTC)
Expired
Apr 25, 2004, 8:30 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 27 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 7:45 PM CDTTSTM WND DMGLake Tanglewood, TXRAIN GUTTERS BLOWN OFF BUILDINGS. LARGE TREE LIMBS BLOWN DOWN. ESTIMATED 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 2:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 342 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3467 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 260031
SVRAMA
TXC381-260130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
731 PM CDT SUN APR 25 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 830 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF LAKE TANGLEWOOD...OR ABOUT
  8 MILES SOUTH OF AMARILLO...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CANYON...PALO DURO CANYON AND LAKE TANGLEWOOD

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. TAKE
COVER IN A STURDY STRUCTURE AWAY FROM WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3518 10167 3512 10212 3478 10203 3479 10165

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:40 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Apr 25, 2:40 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT SUN APR 25 2004

.DISCUSSION...
SURFACE ANALYSIS SHOWS A MESO LOW JUST EAST OF AMARILLO AT 1830Z...
WITH A WIND SHIFT LINE FROM THE LOW TO THE WEST. TO THE EAST OF THE
LOW...THERE IS MORE OF A BAROCLINIC ZONE...WITH A 10 DEGREE
TEMPERATURE DIFFERENCE BETWEEN KCDS AND KPPA. LOW LEVEL MOISTURE
CONTINUES TO INCREASE...ALBEIT SLOWLY...AS SURFACE DEW POINTS CLIMB
BACK INTO THE LOWER 50S IN THE SOUTHEASTERN TEXAS PANHANDLE.
MEANWHILE...BACK IN COLORADO...AN UPPER LEVEL DISTURBANCE CONTINUES
TO MOVE SOUTH AND EAST...AND WILL AFFECT THE AREA TONIGHT.

CONVECTIVE INHIBITION IS DECREASING THIS AFTERNOON IN THE
SOUTHEASTERN COUNTIES...AS EVIDENCED BY THE CUMULUS FIELD BEGINNING
TO DEVELOP. MID LEVEL LAPSE RATES WILL CONTINUE TO STEEPEN AS UPPER
LOW MOVES INTO THE AREA. EXPECT THUNDERSTORMS TO DEVELOP INITIALLY
IN THE SOUTHEASTERN COUNTIES LATE THIS AFTERNOON...BEFORE THE AREAL
COVERAGE OF THE SHOWERS AND THUNDERSTORMS SPREADS TO THE ENTIRE
AREA OVERNIGHT. HAVE INCREASED POPS TO THE LIKELY CATEGORY AREAWIDE.
A FEW OF THESE THUNDERSTORMS COULD PRODUCE SOME LARGE HAIL...AND
STRONG STRAIGHT LINE WINDS. WILL MENTION THE POSSIBILITY OF A FEW
SEVERE STORMS...WITH THE BEST POSSIBILITY OF SEVERE STORMS COMING
BETWEEN 4 PM AND 9 PM. SEVERE THUNDERSTORM WATCH NUMBER 121 IN EFFECT
UNTIL 9 PM...FOR ALL BUT TEXAS AND BEAVER COUNTIES IN OKLAHOMA.

FOR THE REST OF THE FORECAST...NOT MUCH HAS CHANGED. UPPER LOW WILL
MOVE EAST OF THE AREA BY TOMORROW MORNING...LEAVING PARTLY CLOUDY
SKIES AND WARMING TEMPERATURES. TEMPERATURES WILL CONTINUE TO WARM
THROUGH WEDNESDAY...BEFORE THE NEXT COLD FRONT COMES THROUGH ON
THURSDAY. THE TIMING OF THIS FRONT IS IN QUESTION...AS THE MEDIUM
RANGE MODELS DO NOT QUITE AGREE ON WHEN THE FRONT WILL MOVE
THROUGH. BEST GUESS AS OF NOW SUGGESTS A LATE AFTERNOON FRONTAL
PASSAGE...WITH THE POSSIBILITY OF A FEW THUNDERSTORMS LATE THURSDAY
THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     71  45  73  46 /  20  70   0   0
BEAVER       70  44  73  47 /  20  60   0   0
BOISE CITY   67  38  71  45 /  20  60   0   0
BORGER       72  49  74  51 /  20  70   0   0
BOYS RANCH   72  41  73  48 /  20  60   0   0
CANYON       72  45  72  46 /  20  60   0   0
CLARENDON    75  49  75  50 /  20  70  10   0
DALHART      69  39  72  43 /  20  60   0   0
GUYMON       68  42  73  45 /  20  60   0   0
HEREFORD     73  44  73  45 /  20  60   0   0
LIPSCOMB     72  44  73  48 /  20  60   0   0
PAMPA        72  47  72  48 /  20  70   0   0
SHAMROCK     74  48  75  49 /  20  70  10   0
WELLINGTON   77  50  75  51 /  20  70  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH UNTIL 02Z TXZ001-020.
OK...SEVERE THUNDERSTORM WATCH UNTIL 02Z OKZ001.

&&

14/09
Hazardous weather outlook, Apr 25, 1:00 PM CDT, 6 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN APR 25 2004

OKZ001>003-TXZ001>020-260500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN APR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES FOR THIS AFTERNOON AND EVENING AS AN
UPPER LEVEL DISTURBANCE MOVES SOUTHEAST ACROSS THE AREA. HOWEVER...
THE MOST FAVORED AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE
CENTRAL AND EASTERN TEXAS PANHANDLE. LARGE HAIL AND STRONG DOWNBURST
WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS LATE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY ALSO BE NECESSARY THURSDAY AFTERNOON AND
EVENING.

DRILLETTE

In the hours before

Special weather statement, Apr 25, 4:30 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT SUN APR 25 2004

TXZ010-015-252300-
HEMPHILL-WHEELER-
430 PM CDT SUN APR 25 2004

...STRONG THUNDERSTORMS MOVING NORTHEAST THROUGH WHEELER AND
SOUTHERN HEMPHILL COUNTIES...

SCATTERED STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MILES AN
HOUR THROUGH THE EARLY EVENING. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO ONE HALF INCH IN DIAMETER...STRONG GUSTY WINDS TO
AROUND 50 MILES AN HOUR AND VERY HEAVY RAIN. BRISCOE...
ALLISON...WHEELER AND RURAL AREAS OF SOUTHEAST HEMPHILL
COUNTY WILL BE IN THE PATH OF THESE STORMS THROUGH 600 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

GOEHRING
Special weather statement, Apr 25, 4:49 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
449 PM CDT SUN APR 25 2004

OKZ001-TXZ001-252300-
CIMARRON-DALLAM-
449 PM CDT SUN APR 25 2004

...STRONG THUNDERSTORMS MOVING SOUTHEAST THROUGH THE WESTERN
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE...

SCATTERED STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 TO 20 MILES
AN HOUR THROUGH THE EARLY EVENING. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO ONE HALF INCH IN DIAMETER...STRONG GUSTY WINDS TO
AROUND 50 MILES AN HOUR AND VERY HEAVY RAIN. DALHART...
TEXLINE AND FELT WILL BE IN THE PATH OF THESE STORMS THROUGH 600 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

GOEHRING
Special weather statement, Apr 25, 5:10 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT SUN APR 25 2004

TXZ009-010-013>015-260000-
CARSON-GRAY-HEMPHILL-ROBERTS-WHEELER-
510 PM CDT SUN APR 25 2004

...STRONG THUNDERSTORMS MOVING ACROSS THE SOUTHEAST TEXAS
PANHANDLE...

SCATTERED STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 15 TO 20 MILES
AN HOUR THROUGH THE EARLY EVENING. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO ONE HALF INCH IN DIAMETER...STRONG GUSTY WINDS TO
AROUND 50 MILES AN HOUR AND VERY HEAVY RAIN. WHITE DEER...
PAMPA...LEFORS...MIAMI...CANADIAN...MOBEETIE AND WHEELER WILL BE IN
THE PATH OF THESE STORMS THROUGH 700 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

GOEHRING
Special weather statement, Apr 25, 5:42 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT SUN APR 25 2004

TXZ009-010-012>015-017-018-252341-
ARMSTRONG-CARSON-GRAY-HEMPHILL-POTTER-RANDALL-ROBERTS-WHEELER-
542 PM CDT SUN APR 25 2004

...STRONG THUNDERSTORMS MOVING ACROSS THE SOUTHEAST TEXAS
PANHANDLE...

STRONG THUNDERSTORMS WILL MOVE INTO THE CITIES OF AMARILLO AND
CANYON BY 6:30 PM. THESE THUNDERSTORMS WILL LIKELY PRODUCE HAIL UP
TO ONE HALF INCH IN DIAMETER...STRONG WIND GUSTS OF UP TO 50 MPH...
AND LOCALLY HEAVY RAINFALL. ADDITIONALLY...THE LEADING EDGE OF THE
THUNDERSTORMS...THE GUST FRONT...WILL APPROACH THE CITY OF AMARILLO
BY 6:30 PM.

SCATTERED STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 15 TO 20 MILES
AN HOUR THROUGH THE EARLY EVENING. THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL TO ONE HALF INCH IN DIAMETER...STRONG GUSTY WINDS TO
AROUND 50 MILES AN HOUR AND VERY HEAVY RAIN. WHITE DEER...LEFORS...
MIAMI...CANADIAN...MOBEETIE AND WHEELER WILL BE IN THE PATH OF THESE
STORMS THROUGH 700 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

FOX
Special weather statement, Apr 25, 6:42 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT SUN APR 25 2004

TXZ013-018>020-260040-
ARMSTRONG-CARSON-COLLINGSWORTH-DONLEY-
642 PM CDT SUN APR 25 2004

...STRONG THUNDERSTORMS MOVING ACROSS THE SOUTHEAST TEXAS
PANHANDLE...

STRONG TO SEVERE THUNDERSTORMS CURRENTLY OVER POTTER AND RANDALL
COUNTIES WILL MOVE EAST AT 30MPH. THESE THUNDERSTORMS WILL MOVE INTO
CARSON AND ARMSTRONG COUNTIES BY 7PM. HAIL UP TO ONE HALF INCH IN
DIAMETER...STRONG WIND GUSTS OF UP TO 50 MPH...AND LOCALLY HEAVY
RAINFALL ARE LIKELY WITH THESE STORMS. IN ADDITION...STRONG
THUNDERSTORM OUTFLOW WINDS ASSOCIATED WITH THE GUST FRONT WILL OCCUR
WELL IN ADVANCE OF THE RAINFALL.

ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER EASTERN ARMSTRONG
AND WESTERN DONLEY COUNTIES AND WILL INTENSIFY AS THEY MOVE
EAST AT 30MPH.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

FOX
Special weather statement, Apr 25, 6:51 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
651 PM CDT SUN APR 25 2004

TXZ019-020-260051-
COLLINGSWORTH-DONLEY-
651 PM CDT SUN APR 25 2004

...STRONG THUNDERSTORMS MOVING ACROSS THE SOUTHEAST TEXAS
PANHANDLE...

STRONG TO SEVERE THUNDERSTORMS CURRENTLY OVER THE SOUTH
CENTRAL TEXAS PANHANDLE WILL MOVE EAST SOUTHEAST AT 30MPH. THESE
THUNDERSTORMS WILL MOVE INTO DONLEY COUNTY BY 730PM AND INTO
COLLINGSWORTH COUNTY BETWEEN 830 AND 9PM. HAIL UP TO ONE INCH IN
DIAMETER...STRONG WIND GUSTS OF UP TO 50 MPH...AND LOCALLY HEAVY
RAINFALL ARE LIKELY WITH THESE STORMS. IN ADDITION...STRONG
THUNDERSTORM OUTFLOW WINDS ASSOCIATED WITH THE GUST FRONT WILL OCCUR
WELL IN ADVANCE OF THE RAINFALL.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STURDY
BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS.

WINGENROTH

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:33 PM CDTSevere Thunderstorm WarningAMADonley72 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.